Wyoming, 2018

High Wind in Wyoming, February 2 to 3, 2018

February 2 to 3, 2018 · NWS RIW · 2 events in 2 counties and zones

High winds occurred across portions of Fremont and Natrona Counties. The highest winds were at the RAWS site at Camp Creek where a maximum wind gust of 89 mph was recorded.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

High winds occurred across portions of Fremont and Natrona Counties. The highest winds were at the RAWS site at Camp Creek where a maximum wind gust of 89 mph was recorded. Along Outer Drive south of Casper a maximum wind gust of 64 mph was measured.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 2, 3:26 AM MST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 2, 3:26 AM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
326 AM MST Fri Feb 2 2018

.SHORT TERM...(Today and tonight)
Issued at 217 AM MST Fri Feb 2 2018

A shortwave diving down from the northwest is enhancing the lee
enhanced clouds over Montana attm. In response to this approaching
shortwave, the echoes on the PIH radar are becoming more enhanced
as isentropic lift ahead of this feature gets underway. Light
snow is currently falling in Jackson. Snowfall in the far west
will increase in intensity today and continue through tonight.
Expect advisory amounts across the Teton/Gros Ventre Range as well
as the Jackson valley today and tonight. Less accumulating snow
is expected in the rest of the western mountains as well as over
the Big Horn Mtns during this time frame. Saturday will feature
occasional light snow or flurries across the far west. Then on
Saturday night, the next shortwave in the northwest flow will
result in enhanced snowfall once again in the far west with snow
continuing on Sunday for several more inches of snow. This
shortwave will drive a cold front south, mainly over Johnson
County, when snowfall spills over the divide, mainly over the
northern half of Wyoming along and north of the Owl Creek Mtns
late Saturday night and Sunday morning. There could even be some
subzero readings in Johnson County Sunday morning. The Pacific
feed will continue in the far west where snow will continue
through Sunday. Then the next shortwave follows quickly behind
with more enhanced snowfall in the west with snowfall spilling
over to areas east of the divide along with another asct cold
front spreading colder air once again to mainly our northeast
zones Sunday night and Monday. Except for the aforementioned areas
progged to get the brunt of the colder air from the two fropas,
expect some of the snow to mix with or change to rain from time to
time at the lower elevations through Sunday night. We should see
some brisk west southwest winds today from RKS to CPR as winds
respond to todays shortwave with the MOS guidance insisting on
sustained winds between 30 and 35 knots at RKS. We should also
witness a relatively short period of strong winds around Clark
today from 4 pm this afternoon to midnight tonight as there is a
brief mtn wave signature with a brief, but pronounced mtn top
inversion.

.LONG TERM...(Monday through Friday) Issued at 217 AM MST Fri Feb
2018

Persistent northwest flow will continue through the extended period
as strong Hudson Bay low combines with persistent upper ridge
extended from the Desert Southwest nwd to Alaska. A fairly potent
shortwave is still forecast to dive se in this flow and across us on
Monday. This system is currently just east of the dateline out in
the Pacific. A period of heavier snow will likely fall in the west
as this system moves through with a decent shot of snow across many
areas east of the divide, especially along the track of the vort and
where the shortwave interacts with associated cold front moving
south (associated with another swd moving nrn high plains
disturbance). Some strong and gusty west to northwest winds will
likely blow across the high country and southwest with this
disturbance. Tuesday and Wednesday we see a brisk nw flow continuing
with periods of snow for the nrn mountains mainly. Another northern
high plains system will push another front swd on Thursday with an
increasing chance of snow spreading swd east of the divide,
especially nrn and ern sections (per Euro). Snow will persist at
times in the nrn mountains during this timeframe with some lighter
snow/flurries lingering into Friday. Forecast mainly based off the
Euro this evening with limited other data available until recently.
GFS and GEM have another stronger system diving se across us
Thursday night into Friday which would bring a much better chance of
snow across the entire area. The Euro is showing rising heights on
Friday. With the persistent nw flow and little overall big picture
change, we'll have to watch this closely as pattern is favorable for
continued systems diving se across us from time to time through the
extended period and beyond.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 217 AM MST Fri Feb 2 2018

West of the Continental Divide...KJAC, KBPI, KPNA and KRKS

VFR conditions are expected at KBPI and KRKS airports through the
period. KRKS will see strong wind speeds today and tonight. KPNA
will see periods of snow today and tonight with MVFR conditions at
times. KJAC airport will see snow today through tonight. MVFR
conditions will become prevailing with IFR conditions at times. Snow
will occur in the western mountains with MVFR to IFR conditions and
frequent mountain obscuration through the period.

East of the Continental Divide...KCPR, KCOD, KRIW, KLND, and KWRL

VFR conditions are expected through the period. Gusty wind around
KCPR today, decreasing after 00Z. Isolated snow showers will be
possible in the lower elevations of the north after 05Z Saturday.
Snow will develop in the Bighorn mountains toward 06Z Saturday.

&&

.FIRE WEATHER...
Issued AT 217 AM MST Fri Feb 2 2018

Persistent northwest flow aloft will likely be in place over the
next week or so. Intermittent embedded disturbances in this flow
will allow for several periods of light to moderate snow across
the western zones and occasional periods of light snow east. Gusty
west to southwest winds to return today across the usual areas in
response to the approach of the first of the disturbances. These
gusty winds will hang around the region through the weekend, often
combining with snow...especially west of the Divide. Today, smoke
dispersion will be very good.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 5 AM MST Saturday for WYZ012-013.

&&

SHORT TERM...Lipson
LONG TERM...Skrbac
AVIATION...Ross
FIRE WEATHER...Lipson
Hazardous weather outlook, Feb 2, 2:43 AM MST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
243 AM MST Fri Feb 2 2018

WYZ001>020-022>030-031200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
243 AM MST Fri Feb 2 2018

...Winter Weather Advisory for Far Western Wyoming for today and
tonight...

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and Tonight

Significant snowfall expected at times across the west and northwest.
Winds of 35 to 45 mph with gusts of 55 to 60 mph are expected
late this afternoon and evening in the Cody foothills, primarily
around Clark.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday through Sunday...Significant snowfall expected at times
across the west and northwest. A cold front will push south, east
of the Divide Saturday evening through Sunday morning bringing
much colder air and a chance of snowfall, with the coldest air
expected in Johnson County. West southwest winds of 20 and 30 mph
with gusts 35 to 45 mph are today across Sweetwater, Southeast
Fremont, and Natrona counties along with some isolated gusts from
50 to 55 mph.

Monday...Another weather system will spread the potential of snow
across much of the area. Significant snowfall may fall in the
northwest mountains.

Tuesday through Wednesday...Periods of snow in the northern
mountains.

Thursday...Snow in the northern mountains and a chance of snow
across the lower elevations east of the divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any new snow amounts as well as
any wind gusts of 45 mph or greater. Thank you.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 2, 1:05 AM MST, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
105 AM MST Fri Feb 2 2018

WYZ008-009-022200-
Bighorn Mountains West-Bighorn Mountains Southeast-
105 AM MST Fri Feb 2 2018

The first of several periods of accumulating snowfall will begin
early this morning. 2 to 6 inches of snowfall are possible across
the Northern Big Horn Mountains and 1 to 3 inches across the
Southern Big Horn Mountains through tonight. Expect slick and
snow covered roads over Powder River and Granite Pass during this
period of time.

WYZ001-002-014>016-024-022200-
Yellowstone National Park-Absaroka Mountains-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, Old Faithful, and Dubois
105 AM MST Fri Feb 2 2018

The first of several periods of accumulating snowfall will begin
early this morning. Anywhere from 2 to 6 inches of snowfall is
possible across the Mountains of the region through tonight.
Higher amounts are expected across the the Tetons where a Winter
Weather Advisory is currently in place. Expect slick and snow
covered roads over area highways including Togwotee, Teton, and
Salt River Pass during this period of time.

WYZ023-022200-
Star Valley-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
105 AM MST Fri Feb 2 2018

The first of several periods of accumulating snowfall will begin
early this morning. The Star Valley could see 1 to 3 inches
through tonight with the heaviest amounts in the northern part of
the valley. Expect slick and snow covered road conditions during
this period of time.

WYZ019-020-022-028>030-022200-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Casper, Rock Springs,
Green River, and Wamsutter
105 AM MST Fri Feb 2 2018

A southwest wind between 20 and 30 mph with gusts 35 to 45 mph are
expected today across Sweetwater, southeast Fremont, and Natrona
counties. A few gusts from 50 to 55 mph could occur in typical
windier locations such as along Outer Drive on the south side of
Casper. Lightweight and high profile vehicles should be especially
cautious if traveling along areas highways today. Occasionally
gusty southwest winds will remain around these same locations
through the weekend.

TEAM RIVERTON
Special weather statement, Feb 2, 2:47 AM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
247 AM MST Fri Feb 2 2018

WYZ008-009-022300-
Bighorn Mountains West-Bighorn Mountains Southeast-
247 AM MST Fri Feb 2 2018

The first of several periods of accumulating snowfall will begin
early this morning. 2 to 6 inches of snowfall are possible across
the Northern Big Horn Mountains and 1 to 3 inches across the
Southern Big Horn Mountains through tonight. Expect slick and snow
covered roads over Powder River and Granite Pass during this
period of time.

WYZ001-002-014>016-024-022300-
Yellowstone National Park-Absaroka Mountains-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Salt River and Wyoming Ranges-
Including the cities of Lake, Mammoth, Old Faithful, and Dubois
247 AM MST Fri Feb 2 2018

The first of several periods of accumulating snowfall will begin
early this morning. Anywhere from 2 to 6 inches of snowfall is
possible across the Mountains of the region through tonight.
Higher amounts are expected across the the Tetons where a Winter
Weather Advisory is currently in place. Expect slick and snow
covered roads over area highways including Togwotee, Teton, and
Salt River Pass during this period of time.

WYZ023-022300-
Star Valley-
Including the cities of Afton, Alpine, Star Valley Ranch,
and Thayne
247 AM MST Fri Feb 2 2018

The first of several periods of accumulating snowfall will begin
early this morning. The Star Valley could see 1 to 3 inches
through tonight with the heaviest amounts in the northern part of
the valley. Expect slick and snow covered road conditions during
this period of time.|

WYZ019-020-022-028>030-022300-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Jeffrey City, Casper, Rock Springs,
Green River, and Wamsutter
247 AM MST Fri Feb 2 2018

A southwest wind between 20 and 30 mph with gusts 35 to 45 mph
are expected today across Sweetwater, southeast Fremont, and
Natrona counties. A few gusts from 50 to 55 mph could occur in
typical windier locations such as along Outer Drive on the south
side of Casper. Lightweight and high profile vehicles should be
especially cautious if traveling along areas highways today.
Occasionally gusty southwest winds will remain around these same
locations through the weekend.

WYZ003-022300-
Cody Foothills-
Including the cities of Cody and Meeteetse
247 AM MST Fri Feb 2 2018

West winds of 35 to 45 mph along with gusts of 55 to 60 mph are
expected across the Cody Foothills, especially in the vicinity of
Clark, from 4 pm this afternoon until 12 midnight tonight. Lightweight
and high profile vehicles should be especially cautious if traveling
along areas highways, including Highway 120, late this afternoon
and evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Green Mountains & Rattlesnake Range

When
February 2, 4:50 AM MST to February 3, 3:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
77 kt (89 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

High winds were recorded across the higher elevations. Some maximum wind gusts included 89 mph at Camp Creek and 64 mph at Fales Rock.

High Wind, Natrona County Lower Elevations

When
February 2, 8:06 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The weather station along Wyoming Boulevard on the south side of Casper recorded a maximum wind gust of 64 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738578, 738580.